Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Columbia, SC

June 25, 20184 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 8:14 PM EDT for 4 counties in South Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 8:14 PM EDT (00:14 UTC)
Expired
Jun 25, 2018, 9:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:51 PM EDTTSTM WND DMG4 Wsw North, SCTREES DOWN ALONG SALLEY ROAD NEAR NORTH.
Jun 25, 9:22 PM EDTTSTM WND DMG2 Wnw Orangeburg, SCSC HIGHWAY PATROL REPORTED TREES DOWN ON RIVERBANK DRIVE AT SUMMER CREEK DRIVE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS52 KCAE 260014
SVRCAE
SCC017-027-075-085-260115-
/O.NEW.KCAE.SV.W.0104.180626T0014Z-180626T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
814 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in central South Carolina...
  Clarendon County in central South Carolina...
  Southwestern Sumter County in central South Carolina...
  Orangeburg County in central South Carolina...

* Until 915 PM EDT.

* At 813 PM EDT, severe thunderstorms were located along a line
  extending from near Manning to near Elloree to 10 miles south of
  Gaston, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Orangeburg, Manning, Brookdale, South Sumter, St. Matthews, Holly
  Hill, Summerton, Bowman, Elloree, Santee, North, Pinewood, Cameron,
  Neeses, Eutawville, Paxville, Woodford, Vance, Cordova and
  Livingston.

This includes the following highways...
 Interstate 26 between mile markers 135 and 169.
 Interstate 95 between mile markers 85 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3377 7999 3372 7997 3350 8010 3348 8015
      3346 8013 3345 8015 3345 8022 3330 8025
      3326 8032 3328 8034 3327 8047 3333 8050
      3330 8057 3353 8132 3366 8119 3370 8107
      3369 8073 3390 8034 3380 7995
TIME...MOT...LOC 0013Z 308DEG 19KT 3365 8019 3357 8063 3368 8104 

HAIL...1.00IN
WIND...70MPH
 
$$

fwa
1 follow-up statement
543 
WWUS52 KCAE 260049
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
849 PM EDT MON JUN 25 2018

SCC085-260057-
/O.CAN.KCAE.SV.W.0104.000000T0000Z-180626T0115Z/
Sumter SC-
849 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMTER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

However, another severe thunderstorm warning remians in effect for 
Sumter County until 930 PM.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central South Carolina.

LAT...LON 3372 7997 3350 8010 3348 8015 3345 8015
      3345 8022 3330 8025 3326 8032 3328 8034
      3327 8047 3333 8050 3330 8057 3356 8129
      3366 8119 3370 8107 3366 8056 3365 8054
      3365 8036 3379 8029 3385 8018 3380 7996
TIME...MOT...LOC 0047Z 308DEG 19KT 3354 8002 3346 8046 3357 8087 

$$

SCC017-027-075-260115-
/O.CON.KCAE.SV.W.0104.000000T0000Z-180626T0115Z/
Calhoun SC-Clarendon SC-Orangeburg SC-
849 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN CALHOUN...CLARENDON AND ORANGEBURG COUNTIES...

At 847 PM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Gourdin to 7 miles southeast of
Elloree to near Brookdale, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orangeburg, Manning, Brookdale, St. Matthews, Holly Hill, Summerton,
Bowman, Elloree, Santee, North, Cameron, Neeses, Eutawville,
Woodford, Vance, Cordova, Livingston, Wilkinson Heights and Edisto.

This includes the following highways...
 Interstate 26 between mile markers 136 and 169.
 Interstate 95 between mile markers 85 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3372 7997 3350 8010 3348 8015 3345 8015
      3345 8022 3330 8025 3326 8032 3328 8034
      3327 8047 3333 8050 3330 8057 3356 8129
      3366 8119 3370 8107 3366 8056 3365 8054
      3365 8036 3379 8029 3385 8018 3380 7996
TIME...MOT...LOC 0047Z 308DEG 19KT 3354 8002 3346 8046 3357 8087 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:43 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 25, 7:43 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
743 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will push into the forecast area tonight and
Tuesday bringing showers and thunderstorms. Tuesday should be
the coolest day in the past week or so due mainly to increased
cloud cover. A more climatological pattern unfolds for the
remainder of the period with increasing moisture and ridging
into the Southeast. This pattern supports scattered diurnal
thunderstorms and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

Mesoanalysis indicated weak to moderate instability across the
area with DCAPE values up to 1400 J/kg. The Storm Prediction
Center has the northern half of SC under a severe thunderstorm
watch until 10 pm. Large hail and damaging winds are the main
threats.

Widespread convection across the Pee Dee region will move off
the coast early this evening. Next wave of convection
approaching from the west will affect the area through around
Midnight. HRRR has widespread showers and thunderstorms east of
the forecast area by 07Z. There will still be a chance of
showers during the early morning hours with the cold front in
the area. Also, both the HRRR and RAP showed short wave energy
crossing the area...moving east of the Midlands around 08Z.
Expect overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms will persist across the TAF
sites through 26/03z. Visbilities down to 2SM and gusts to 35
knots will be possible with the strongest storms. Expect
showers to persist until 26/09z.

Showers and thunderstorms will be possible after 26/19z on
Tuesday with an upper trough providing additional forcing to a
moist summer time airmass.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 17 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 7:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     6 WNW EDGEFIELD         33.83N 82.03W
06/25/2018                   EDGEFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            WALKER ROAD AT SC 283.

&&

WRS
Local storm report, Jun 25, 7:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     4 ESE WILLINGTON        33.95N 82.38W
06/25/2018                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE NORTHERN PORTION OF THE
            COUNTY.

&&

LCV
Local storm report, Jun 25, 7:50 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 NE MCCORMICK          33.96N 82.25W
06/25/2018                   MCCORMICK          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE CENTRAL AND EASTERN PORTION
            OF THE COUNTY.

&&

LCV
Local storm report, Jun 25, 7:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     5 N EDGEFIELD           33.86N 81.94W
06/25/2018                   EDGEFIELD          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE COUNTY.

&&

LCV
Local storm report, Jun 25, 7:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
06/25/2018  M59 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            WIND EQUIPMENT AT LAKE THURMOND DAM REPORTED
            A WIND GUST TO 59 MPH AT 730 PM.

&&

LCV
Local storm report, Jun 25, 7:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             GROVETOWN               33.45N 82.21W
06/25/2018  E0.75 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO DIME SIZE HAIL ALONG
            WITH WIND GUSTS FROM 40 TO 50 MPH IN THE
            TOWN OF GROVETOWN.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:05 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland40 min
Jun 25, 8:06 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington39 min
Jun 25, 8:28 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg62 min
Jun 25, 8:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter47 min
Jun 25, 8:45 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster60 min
Jun 25, 8:55 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington65 min
Jun 25, 9:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg46 min
Jun 26, 5:38 PM EDTSpecial Weather StatementCAELancaster, Newberry52 min
Jun 26, 6:12 PM EDTSpecial Weather StatementCAEMcCormick63 min
Jun 26, 6:18 PM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Jun 26, 6:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland36 min
Jun 26, 6:40 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda35 min
Jun 26, 6:56 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland44 min
Jun 26, 7:11 PM EDTSpecial Weather StatementCAEKershaw, Lancaster64 min
Jun 26, 7:25 PM EDTAreal Flood AdvisoryCAEKershaw, Lancaster2 hr
Jun 26, 7:29 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.